Alert archive / California / Heavy Snow Warnings in 2007

Heavy Snow Warning 2, NWS Las Vegas, NV

September 21, 2007Inyo County, California

NWS Las Vegas, NV issued this heavy snow warning at Sep 21, 2007, 3:48 PM PDT for Inyo County, California. It took effect at Sep 21, 2007, 11:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2007, 3:48 PM PDT (22:48 UTC)
In effect from
Sep 21, 2007, 11:00 PM PDT
Expired
Sep 22, 2007, 9:16 AM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KVEF 212248
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 PM PDT FRI SEP 21 2007

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING THROUGH
11 AM SATURDAY FOR THE EAST SLOPES OF THE SOUTHERN SIERRA AND
WHITE MOUNTAINS OF INYO COUNTY...

.AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OFF THE SOUTHERN
CALIFORNIA COAST TODAY WILL MOVE INLAND LATE TONIGHT BRINGING WITH
IT AN EARLY SEASON HEAVY SNOW EVENT TO THE EAST SLOPE OF THE
SOUTHERN SIERRA AND WHITE MOUNTAINS OF INYO COUNTY LATE TONIGHT
NIGHT THROUGH SATURDAY MORNING.

CAZ519-521-220615-
/O.UPG.KVEF.WS.A.0005.070922T0600Z-070922T2200Z/
/O.NEW.KVEF.HS.W.0002.070922T0600Z-070922T1800Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
348 PM PDT FRI SEP 21 2007

...HEAVY SNOW WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PDT SATURDAY...
...WINTER STORM WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT
SATURDAY.

THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

HEAVY SNOW WILL FALL AT THE HIGHEST ELEVATIONS OF THE EAST SLOPE
OF THE SOUTHERN SIERRA AND WHITE MOUNTAINS OF INYO COUNTY THIS
EVENING AS SNOW LEVELS STAY AT OR ABOVE 10000 FEET. THE SNOW WILL
LEVEL WILL BEGIN TO FALL AFTER MIDNIGHT LOWERING TO AROUND 7500
FEET SATURDAY MORNING. TOTAL SNOW ACCUMULATIONS BY LATE SATURDAY
MORNING BETWEEN 7500 AND 10000 FEET WILL BE 6 TO 12 INCHES WITH
HIGHER AMOUNTS ABOVE 10000 FEET. 

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

PIERCE
3 follow-up statements
000 
WWUS45 KVEF 220615
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1115 PM PDT FRI SEP 21 2007

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM SATURDAY FOR THE
EAST SLOPES OF THE SOUTHERN SIERRA AND WHITE MOUNTAINS OF INYO
COUNTY...

.AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OFF THE SOUTHERN
CALIFORNIA COAST WILL MOVE INLAND LATE TONIGHT BRINGING WITH IT
AN EARLY SEASON HEAVY SNOW EVENT TO THE EAST SLOPE OF THE SOUTHERN
SIERRA AND WHITE MOUNTAINS OF INYO COUNTY LATE TONIGHT NIGHT
THROUGH SATURDAY MORNING.

CAZ519-521-221200-
/O.CON.KVEF.HS.W.0002.000000T0000Z-070922T1800Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
1115 PM PDT FRI SEP 21 2007

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 11 AM PDT
SATURDAY...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 11 AM PDT SATURDAY. 

MOIST UPSLOPE FLOW WILL BRING HEAVY SNOW TO THE HIGHEST ELEVATIONS
OF THE EAST SLOPE OF THE SOUTHERN SIERRA AND WHITE MOUNTAINS OF
INYO COUNTY OVERNIGHT AS SNOW LEVELS STAY AT OR ABOVE 10000 FEET.
THE SNOW LEVEL WILL BEGIN TO FALL AFTER MIDNIGHT LOWERING TO
AROUND 7500 FEET SATURDAY MORNING. TOTAL SNOW ACCUMULATIONS BY
LATE SATURDAY MORNING BETWEEN 7500 AND 10000 FEET WILL BE 6 TO 12
INCHES WITH HIGHER AMOUNTS ABOVE 10000 FEET.

$$
000 
WWUS45 KVEF 221115
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 AM PDT SAT SEP 22 2007

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM SATURDAY FOR THE
EAST SLOPES OF THE SOUTHERN SIERRA AND WHITE MOUNTAINS OF INYO
COUNTY...

.AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WHICH HAS BEEN OFF THE 
SOUTHERN CALIFORNIA COAST WILL MOVE INLAND TODAY BRINGING WITH IT
AN EARLY SEASON HEAVY SNOW EVENT TO THE EAST SLOPE OF THE SOUTHERN
SIERRA AND WHITE MOUNTAINS OF INYO COUNTY THROUGH THIS MORNING.

CAZ519-521-221800-
/O.CON.KVEF.HS.W.0002.000000T0000Z-070922T1800Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
415 AM PDT SAT SEP 22 2007

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING. 

SNOW LEVELS LEVEL WILL LOWERING TO AROUND 7500 FEET THIS MORNING.
TOTAL SNOW ACCUMULATIONS BY LATE THIS MORNING BETWEEN 7500 FEET
AND 10000 FEET WILL BE 6 TO 12 INCHES WITH HIGHER AMOUNTS ABOVE
10000 FEET. 

$$
000 
WWUS45 KVEF 221616
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
916 AM PDT SAT SEP 22 2007

CAZ519-521-221730-
/O.CAN.KVEF.HS.W.0002.000000T0000Z-070922T1800Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
916 AM PDT SAT SEP 22 2007

...HEAVY SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE HEAVY
SNOW WARNING FOR THE EASTERN SIERRA SLOPES AND THE WHITE MOUNTAINS.

SPOTTERS IN THE ASPENDELL AREA REPORTED THAT SNOW LEVELS WERE
BETWEEN 9000 AND 10000 FEET...AND ACCUMULATIONS HAD BEEN LIGHT.
ALTHOUGH SNOW SHOWERS ARE EXPECTED TO REDEVELOP LATER THIS
MORNING...THE THREAT FOR WIDESPREAD HEAVY SNOW HAS ENDED.
THUS...THE HEAVY SNOW WARNING HAS BEEN CANCELLED.

$$

MORGAN

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this heavy snow warning went out at Sep 21, 3:35 PM PDT, 13 minutes earlier.

Area forecast discussion, Sep 21, 3:35 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT FRI SEP 21 2007

.SYNOPSIS...AN UNSEASONABLY STRONG AREA OF LOW PRESSURE WILL REMAIN
OFF THE CALIFORNIA COAST THIS EVENING. THE LOW WILL FINALLY MOVE
INLAND ACROSS CALIFORNIA AND SOUTHERN NEVADA SATURDAY. A PERSISTENT
BAND OF RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL STAY NEARLY
STATIONARY BETWEEN ESMERALDA...INYO AND SAN BERNARDINO COUNTIES THIS
EVENING. ONCE THE LOW BEGINS TO MOVE INLAND THE BAND WILL START ITS
EASTWARD MARCH ACROSS THE REMAINDER OF THE REGION. A WEAK
DISTURBANCE WILL CLIP NORTHEAST NEVADA SUNDAY WITH A SLIGHT CHANCE
OF SHOWERS ACROSS EAST CENTRAL NEVADA. ELSEWHERE IT WILL BE DRY WITH
TEMPERATURES RUNNING ABOUT 10 DEGREES BELOW NORMAL. TEMPERATURES
WILL REBOUND BACK TO NORMAL BY THE END OF NEXT WEEK.
&&

.SHORT TERM...TIGHT ON TIME AGAIN THIS AFTERNOON SO WILL BE BRIEF.
STRONG UPPER LOW STILL PARKED OFF THE SOUTHERN CALIFORNIA COAST AND
NOT MOVING MUCH. PERSISTENT BAND OF SHOWERS AND EMBEDDED
THUNDERSTORMS OVER CENTRAL SAN BERNARDINO...INYO...SOUTHERN NYE AND
ESMERALDA COUNTIES WILL REMAIN IN PLACE AS LONG AS LOW DOES NOT
MOVE. RAIN STARTING TO COME DOWN IN DEATH VALLEY AND DECIDED TO
ISSUE A FLASH FLOOD WATCH OVERNIGHT AS STEEP NARROW CANYONS
SUSCEPTIBLE TO PERIODS OF BRIEF HEAVY RAIN. HAVE ONLY GOTTEN ONE
REPORT OF MINOR FLOODING IN SAN BERNARDINO COUNTY ALONG AMBOY ROAD.
UPGRADED WINTER STORM WATCH TO A WARNING TONIGHT THROUGH 10 AM
SATURDAY FOR THE SOUTHERN SIERRA AND INYO MOUNTAINS AS STRONG E-SE
FLOW FAVORABLE FLOW FOR STRONG OROGRAPHICS. EXPECTING THE LOW TO
FINALLY STARTING MOVING INLAND LATE TONIGHT AND THIS WILL ALLOW BAND
OF PRECIPITATION TO START ITS MARCH EAST ACROSS THE REMAINDER OF THE
AREA. SHOWERS WILL TAPER OFF SATURDAY NIGHT AS TROUGH MOVES INTO
UTAH WITH A SLIGHT CHANCE AGAIN SUNDAY IN NORTHER LINCOLN COUNTY AS
WEAK TROUGH BRUSHES NORTHEAST NEVADA.

.LONG TERM...DRY ZONAL FLOW EXPECTED FOR EXTENDED WITH A WRINKLE
THROWN IN ON DAY 7. TEMPERATURES WILL INCREASE A LITTLE EACH DAY SO
THAT DAY 6 THE AREA SHOULD HAVE NEAR NORMAL READINGS. ALL MODELS TO
VARYING DEGREES ARE TRYING TO DEPICT A TROUGH DROPPING DOWN FROM
WESTERN CANADA TO OVER THE WESTERN STATES. FOR NOW WILL WAIT AND SEE
ON THIS AS NONE OF THEM SHOW ANY MOISTURE ASSOCIATED WITH IT AND FOR
NOW ONLY SENSIBLE WEATHER WOULD BE WIND SPEED INCREASE FOR DAY 7
(FRIDAY).
&&

.AVIATION...FOR MCCARRAN...FOR THE REST OF THE AFTERNOON AND EVENING
EXPECT THE BAND OF PERSISTENT RAIN WEST OF LAS VEGAS TO STAY OUT OF
THE VALLEY. DIFFICULT PART OF THE FORECAST AND CAUSE OF LOW
CONFIDENCE IN TIMING OF RAIN AND LOWER CEILINGS TONIGHT  AND
TOMORROW MORNING IS THE UNCERTAINTY THE LATEST MODEL RUNS HAVE AS TO
WHEN THE LOW OFF THE CALIFORNIA COAST WILL EJECT OUR WAY. NO DOUBT
THAT RAIN...LOWER CEILINGS...AND POSSIBLY EMBEDDED THUNDERSTORMS
WILL OCCUR. 00Z TAF REPRESENTS BEST ESTIMATES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...RAIN BAND IN EASTERN CALIFORNIA WILL MOVE LITTLE THIS
EVENING. LOW EXPECTED TO BEGIN MOVING EAST LATE THIS EVENING AND
THEN THE BAND WILL MOVE ACROSS SOUTHERN NEVADA IN THE EARLY MORNING
HOURS. CEILINGS AS LOW AS 2000 FT AND AND VISIBILITIES DOWN TO 2
MILES ARE POSSIBLE AS THE BAND PASSES. EMBEDDED THUNDERSTORMS IN THE
BAND ARE ALSO POSSIBLE. CONDITIONS WILL IMPROVE FROM WEST TO EAST
STARTING SATURDAY MORNING THROUGH SATURDAY EVENING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HEAVY SNOW WARNING FROM 11 PM THIS EVENING TO 11 AM PDT SATURDAY
     FOR CAZ519-521.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CAZ522.
&&

PIERCE/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 21, 4:00 AM PDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 AM PDT FRI SEP 21 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-220700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
400 AM PDT FRI SEP 21 2007 /400 AM MST FRI SEP 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT WILL
BECOME SOMEWHAT MOIST AND UNSTABLE AS A STRONG LOW PRESSURE SYSTEM
SITS OFF THE SOUTHERN CALIFORNIA COAST. THERE WILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS MUCH OF THE DAY WITH LOCALLY BRIEF HEAVY
RAIN POSSIBLE. HEAVY SNOW WILL BECOME POSSIBLE LATER THIS EVENING
ABOVE 7500 FEET IN THE SIERRA AND WHITE MOUNTAIN RANGES OF INYO
COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM OFF THE CALIFORNIA COAST WILL SLOWLY MOVE INLAND
AND INTO NEVADA SATURDAY. HEAVY SNOW WILL BE POSSIBLE OVER THE
SIERRA ABOVE 7500 FEET WITH SCATTERED TO NUMEROUS RAIN SHOWERS
ELSEWHERE. RAINFALL AROUND AN INCH IS POSSIBLE OVER PORTIONS OF
SOUTHERN NEVADA.

A WINTER STORM WATCH IS IN EFFECT FOR THE SIERRA AND WHITE
MOUNTAIN RANGES OF INYO COUNTY FROM LATE THIS EVENING THROUGH
SATURDAY AFTERNOON. TOTAL SNOWFALL BETWEEN 10 AND 15 INCHES IS
POSSIBLE ABOVE 7500 FEET BY LATE SATURDAY AFTERNOON.

IN ADDITION TO THE SHOWERS...LOCALLY WINDY CONDITIONS WILL
CONTINUE FRIDAY AFTERNOON...WHILE COOLER AIR FROM THE STORM WILL
DROP DAYTIME HIGH TEMPERATURES ON SATURDAY TO BETWEEN 10 AND 15
DEGREES BELOW NORMAL.

DRYING WILL TAKE PLACE SUNDAY AND INTO NEXT WEEK AS THE STORM
MOVES OFF TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:02 PM PDTFlash Flood WatchVEFInyo14 hr

Nearby

Heavy Snow Warnings in California, 2007Every heavy snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.